Alert archive / Minnesota / Winter Storm Watches in 2023

Winter Storm Watch 2, NWS Twin Cities, MN

February 13, 20236 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Feb 13, 2023, 3:51 AM CST for 6 counties in Minnesota. It took effect at Feb 14, 2023, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 3:51 AM CST (09:51 UTC)
In effect from
Feb 14, 2023, 6:00 PM CST
Expired
Feb 14, 2023, 3:24 AM CST
In force
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS43 KMPX 130951
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
351 AM CST Mon Feb 13 2023

MNZ041-042-047-048-054-055-132100-
/O.NEW.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, Madison, and Benson
351 AM CST Mon Feb 13 2023

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 2 to 3 inches likely, but higher amounts of 4
  to 5 inches are possible. Winds could gust as high as 55 mph.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...The timing of the transition from rain to
  snow will be the determining factor in total snow accumulation.
  An earlier transition Tuesday evening would result in the  
  heavier amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Borghoff
3 follow-up statements
744 
WWUS43 KMPX 131949
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
149 PM CST Mon Feb 13 2023

MNZ041-042-047-048-054-055-141100-
/O.CON.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, Madison, and Benson
149 PM CST Mon Feb 13 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 2 to 3 inches likely, but higher amounts of 4
  to 5 inches are possible. Winds could gust as high as 50 mph.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...The timing of the transition from rain to 
  snow will be the determining factor in total snow 
  accumulation. An earlier transition Tuesday evening would 
  result in the heavier amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
522 
WWUS43 KMPX 140313
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
913 PM CST Mon Feb 13 2023

MNZ041-042-047-048-054-055-141115-
/O.CON.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, Madison, and Benson
913 PM CST Mon Feb 13 2023

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...Snow and blowing snow. Total snow accumulations of 2 to 
  3 inches likely, but higher amounts of 4 to 5 inches are 
  possible. Winds could gust as high as 50 mph.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...The timing of the transition from rain to 
  snow will be the determining factor in total snow 
  accumulation. An earlier transition Tuesday evening would 
  result in the heavier amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
944 
WWUS43 KMPX 140924
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
324 AM CST Tue Feb 14 2023

MNZ041-047-048-141730-
/O.UPG.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/
/O.NEW.KMPX.BZ.W.0001.230215T0300Z-230215T1600Z/
Douglas-Stevens-Pope-
Including the cities of Alexandria, Morris, and Glenwood
324 AM CST Tue Feb 14 2023

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST
WEDNESDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  2 to 4 inches. Winds gusting as high as 55 mph.

* WHERE...Douglas, Stevens and Pope Counties.

* WHEN...From 9 PM this evening to 10 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches. The cold wind chills as low as 20 
  below zero could cause frostbite on exposed skin in as little 
  as 30 minutes.

* ADDITIONAL DETAILS...Rain today will turn to snow from west to
  east this evening as much colder air arrives. A period of
  moderate snow will occur late evening and overnight as winds
  increase steadily and gust as high as 55 mph. A flash freeze and
  whiteout conditions are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ042-054-055-141730-
/O.UPG.KMPX.WS.A.0002.230215T0000Z-230215T1500Z/
/O.NEW.KMPX.WW.Y.0008.230215T0300Z-230215T1600Z/
Todd-Lac Qui Parle-Swift-
Including the cities of Long Prairie, Madison, and Benson
324 AM CST Tue Feb 14 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CST WEDNESDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 2 to 3 inches. Winds gusting as high as 50 mph.

* WHERE...Todd, Lac Qui Parle and Swift Counties.

* WHEN...From 9 PM this evening to 10 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches. The cold wind chills as low as 15 
  below zero could result in hypothermia if precautions are not 
  taken.

* ADDITIONAL DETAILS...Rain today will turn to snow from west to
  east this evening as much colder air arrives. A period of
  moderate snow will occur late evening and overnight as winds
  increase steadily and gust as high as 50 mph. A flash freeze is
  likely and whiteout conditions are possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ056-064-141730-
/O.NEW.KMPX.WW.Y.0008.230215T0300Z-230215T1600Z/
Chippewa-Yellow Medicine-
Including the cities of Montevideo and Granite Falls
324 AM CST Tue Feb 14 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
10 AM CST WEDNESDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  2 to 3 inches. Winds gusting as high as 55 mph.

* WHERE...Chippewa and Yellow Medicine Counties.

* WHEN...From 9 PM this evening to 10 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...Rain today will turn to snow from west to
  east this evening as much colder air arrives. A period of
  moderate snow will occur late evening and overnight as winds
  increase steadily and gust as high as 55 mph. A flash freeze is
  likely and whiteout conditions are possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ043-049-050-057-058-065>067-073>075-141730-
/O.NEW.KMPX.WW.Y.0008.230215T0600Z-230215T1500Z/
Morrison-Stearns-Benton-Kandiyohi-Meeker-Renville-McLeod-Sibley-
Redwood-Brown-Nicollet-
Including the cities of Little Falls, St Cloud, Sauk Rapids, 
Willmar, Litchfield, Olivia, Hutchinson, Gaylord, Redwood Falls, 
New Ulm, and St Peter
324 AM CST Tue Feb 14 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches. Winds gusting as high as 55 mph.

* WHERE...Portions of central, south central and southwest 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...Rain today will turn to snow from west to
  east late this evening as much colder air arrives. A period of
  light to moderate snow will occur late evening and overnight as
  winds increase steadily and gust as high as 55 mph. A flash 
  freeze is likely and whiteout conditions are possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 10:57 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 12, 10:57 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1057 PM CST Sun Feb 12 2023

.UPDATED FOR 06Z AVIATION DISCUSSION BELOW...
Issued at 1057 PM CST Sun Feb 12 2023

.DISCUSSION...(This evening through Sunday)
Issued at 240 PM CST Sun Feb 12 2023

Key Messages:

- Another warm and quiet day Monday before our next pattern shift.
  Rain for much of Tuesday transitioning to snow early Wednesday,
  with a small chance for additional snow on Thursday.

- Temperatures roller coaster this week, falling Wednesday through
  Friday behind the departing system, rebounding for next weekend,
  and cooling back down afterwards.

Discussion...
With another warm day with plenty of snowmelt, there is potential for
overnight fog tonight into early Monday. Compared to Saturday night
into early today, it should remain far patchier with higher overall
visibility. Tomorrow will be another warm day with increasing clouds
by the later stages, as high temperatures reach the low to mid 40s
for the area. The quiet weather ends on Tuesday as a rain is expected
to begin around sunrise and last for much of the day across the MPX
CWA. A surface low forming on on the lee side of the Rockies will
slide over southern Minnesota, with a broad precipitation shield
likely producing precipitation across most of MN and WI. The deep
surface low is evident within the lowest levels of the atmosphere up
to around 700mb, with a broad PV anomaly also present, which gives us
moderate lift throughout the entire tropospheric column. Forecast
soundings show saturation throughout the entire troposphere as well,
likely ensuring precipitation is falling for most of the day. Surface
temperatures should be in the mid 30s in western Minnesota to near 40
from the Twin Cities and eastwards, meaning rain is the most likely
precipitation type for the entire day. QPF with the system is looking
to range from 0.5-0.75 inches, which will further saturate our
already inundated snowpack and further enforce snowmelt. As we head
into early Wednesday morning and the system slides eastwards, cold
air wrapping around the western side will likely produce a
transition to snow with the best chance for accumulations in western
Minnesota. Slushy accumulations up to around an inch or so are
possible west of the Twin Cities, but temperatures should remain warm
enough from the Twin Cities and eastwards to keep the type as
primarily rain through the end of the system. Winds will pick up as
the system approaches and remains over the area, with gusts to
25-30mph possible on Tuesday and into early Wednesday which could
result in some blowing snow primarily for western Minnesota where
fresh snowfall is less likely to be mixed in with rain and therefore
easier to move around. Winds will shift out of the west to northwest
during the day on Wednesday which will lead to our cooler
temperatures for the end of the week.

There is still fairly low confidence in the overall forecast for
Thursday, with the trend over the past few days being a more
southerly and easterly track of the system, resulting in lower
overall chances for additional snowfall. The most likely area to see
snow on Thursday continues to be western WI and southeastern MN,
more likely to impact the ARX CWA instead of our own. High
temperatures on Thursday will struggle to get out of the teens, with
lows dropping into the single digits below zero in western Minnesota
and just barely above 0 in eastern Minnesota and western WI on Friday
morning. Highs rebound to the mid to upper 30s and low to the teens
and 20s by Saturday with another warmer weekend looking to be in
store. Looking at the longer range GEFS ensemble, the temperature
trend beyond next weekend is currently looking like a gradual drop to
below normal by the last week of the month.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1057 PM CST Sun Feb 12 2023

VFR conditions are expected through this period. There is a chance
for some patchy fog to form late tonight into Monday morning, but the
best chances are not expected to be at any of the terminals. So fog
was kept out of the TAFs, but some smaller chances remain for some
MVFR visibilities. Winds will generally be light for most of this
period shifting from the west overnight to the south by this
evening. Winds are expected to increase as our next weather system
moves in Monday night and could start to become gusty with gusts up
around 20 knots.

KMSP... No additional concerns.

/OUTLOOK FOR KMSP/
Tue...MVFR/IFR/RA after noon. Wind SE 10-15 kts.
Wed...MVFR, chc IFR/-RASN most likely early. Wind NW 10-15G20 kts.
Thu...VFR, chc MVFR/-SHSN. Wind N 10-15G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...NDC
Hazardous weather outlook, Feb 12, 1:57 PM CST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
157 PM CST Sun Feb 12 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
157 PM CST Sun Feb 12 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain Tuesday, turning to snow Tuesday night across western
Minnesota. Accumulations of an inch or two are likely. Strong
northwest winds will develop late Tuesday night across western
Minnesota, possibly gusting to 45 mph, which may result in patchy
blowing snow.

Another storm system Thursday could bring some snow to southern
Minnesota and western Wisconsin, but confidence increasing that
this system will track remain to the southeast.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

Nearby

Winter Storm Watches in Minnesota, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.